Quantcast

Women’s Eye Health.org Releases a Tip Sheet Regarding Side Effects of Tamoxifen and the Eye

September 18, 2013

In the eye, cataracts due to tamoxifen develop in about ten percent of patients taking the drug. Those taking tamoxifen should be getting regular eye exams from an ophthalmologist or optometrist.

Boston, MA (PRWEB) September 18, 2013

Women’s Eye Health.org, formed in response to the troubling reality that 2/3 of the world’s population of blind and visually impaired persons are women, announced new information regarding tamoxifen side effects and the eye.

What is tamoxifen?

Tamoxifen is a drug given to women who have had breast cancer, to help keep the cancer from coming back. It works by preventing estrogen from binding to breast-cancer cells; this blocking discourages the cells' growth. In the U.S., the drug is prescribed, after surgery, radiation treatment, and chemotherapy, to nearly all women with invasive breast cancer if their cancer is sensitive to estrogen. (About 75 percent of the 300,000 new breast-cancer cases each year are estrogen-sensitive). At present, the usual dose of tamoxifen for women with early-stage cancer is 20 mg per day, taken for five years. This means that over a million American women are on tamoxifen at any given time. New studies show that more lives might be saved if it is taken for ten years, so even more women will be taking the drug in the future. Tamoxifen is also sometimes prescribed preventatively for women at very high risk of breast cancer, for example, those carrying a BRCA mutation.

Which side effects of tamoxifen affect the eye?

The trouble with tamoxifen is that the drug acts on other tissues in addition to breast cancer. The most common side effects are menopausal symptoms such as hot flashes which, although not medically serious, can interfere with quality of life. Dangerous complications, such as blood clots and uterine malignancies, are rare and increase with age; your doctor should screen you for them.

In the eye, cataracts due to tamoxifen develop in about ten percent of patients taking the drug. An even higher incidence can be expected in the future, when more women take tamoxifen for ten years. As this side effect is quite common, you should be aware of how to recognize it and how it is treated. The main symptoms of a cataract are blurred or cloudy vision. You may need a brighter light for reading and may be more aware of glare around bright lights at night. If they interfere significantly with vision, cataracts can be removed by a very safe, fast operation.

Very rarely, tamoxifen can affect the retina or cornea of the eye. Swelling of the retina and deposits in the retina or cornea occur occasionally, but are often reversible if tamoxifen is stopped.

What can be done about these side effects?

If you are taking tamoxifen, you should be getting regular eye exams from an ophthalmologist or optometrist. And if you notice any change in your vision, you should talk to your doctor (oncologist or primary care) as soon as possible. It would be wise, in addition, to get a thorough eye exam by an eye-care professional (ophthalmologist or optometrist) at that time, to find out what is causing the problem. Make sure to tell him or her that you are taking tamoxifen.

About Women’s Eye Health.org

Women’s Eye Health.org was formed in response to the troubling reality that 2/3 of the world’s population of blind and visually impaired persons are women. In 2001, a group of researchers at the Schepens Eye Research Institute in Boston joined forces with colleagues worldwide to form Women’s Eye Health.org (WEH.org). It has been estimated that 3/4 of blindness and visual impairment is preventable or treatable; thus, education of the public is paramount. Women’s Eye Health.org was formed to raise awareness of these facts.

For the original version on PRWeb visit: http://www.prweb.com/releases/2013/9/prweb11127555.htm


Source: prweb



comments powered by Disqus